Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 191, NWS St. Louis, MO

August 18, 2015Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 18, 2015, 2:23 PM CDT for Franklin County, Missouri. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2015, 2:23 PM CDT (19:23 UTC)
Expired
Aug 18, 2015, 3:00 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:30 PM CDTTSTM WND DMG5 Se New Haven, MOLARGE TREE LIMB FELL ON A CAR CAUSING EXTENSIVE DAMAGE.
Aug 18, 2:36 PM CDTTSTM WND GST 584 Se New Haven, MOSOPTTER REPOTED 50 - 60 MPH WIND GUSTS.
Aug 18, 2:44 PM CDTTSTM WND GST 582 W Washington, MOSMALL LIMBS DOWN WEST OF WASHINGTON... MO
Aug 18, 2:44 PM CDTTSTM WND GST 582 W Washington, MOSMALL WINDS DOWN WEST OF WASHINGTON... MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS53 KLSX 181923
SVRLSX
MOC071-182015-
/O.NEW.KLSX.SV.W.0191.150818T1923Z-150818T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GERALD...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...UNION...NEW HAVEN...GERALD...BEAUFORT...LESLIE AND
  LYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9122 3860 9113 3861 9105 3857 9102
      3854 9097 3853 9085 3833 9136 3849 9137
TIME...MOT...LOC 1923Z 232DEG 28KT 3843 9133 

HAIL...<.75IN
WIND...60MPH
 
$$

TILLY
2 follow-up statements
949 
WWUS53 KLSX 181940
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT TUE AUG 18 2015

MOC071-182015-
/O.CON.KLSX.SV.W.0191.000000T0000Z-150818T2015Z/
FRANKLIN MO-
240 PM CDT TUE AUG 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL FRANKLIN COUNTY...

AT 240 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...UNION...NEW HAVEN AND LYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9122 3860 9113 3861 9105 3857 9102
      3854 9097 3853 9085 3842 9113 3858 9127
TIME...MOT...LOC 1940Z 233DEG 31KT 3857 9109 

HAIL...<.75IN
WIND...60MPH
 
$$

TILLY
638 
WWUS53 KLSX 182000
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT TUE AUG 18 2015

MOC071-182010-
/O.CAN.KLSX.SV.W.0191.000000T0000Z-150818T2015Z/
FRANKLIN MO-
300 PM CDT TUE AUG 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL MISSOURI.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT 
UNTIL 900 PM.

LAT...LON 3862 9122 3860 9113 3861 9105 3857 9102
      3854 9097 3853 9085 3842 9113 3858 9127
TIME...MOT...LOC 1958Z 232DEG 28KT 3867 9093 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:56 AM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 6:56 AM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT TUE AUG 18 2015

.SHORT TERM: (THROUGH WEDNESDAY NIGHT)
ISSUED AT 312 AM CDT TUE AUG 18 2015

ACTIVE WEATHER IS ANTICIPATED OVER THE NEXT FEW FORECAST PERIODS.
AN UPPER LEVEL VORT MAX WILL SWING THROUGH NEB TODAY BEFORE IT
LIFTS NORTHEASTWARD AND DEEPENS OVER IA/MN. A SECONDARY VORT MAX
THEN MOVES THROUGH THE BASE OF THE TROUGH ON WED/WED NIGHT AND
DRIVES A COLD FRONT THROUGH MO/IL. LARGE SCALE LIFT AHEAD OF
THESE FEATURES WILL SUPPORT PERIODS OF SH/TS, ESPECIALLY TONIGHT
AND TOMORROW.

0-6KM SHEAR WILL BE INCREASING THIS AFTN/EVE ACROSS THE
NORTHWESTERN CWA. MOST MODELS AGREE ON ~30 KTS OF 0-6 KM SHEAR
ACROSS THE NORTHWESTERN CWA BY 00Z, SUGGESTING THAT A FEW STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE. SHEAR VALUES THEN INCREASE
MARKEDLY OVERNIGHT AND WED, BUT THE INSTABILITY IS MUCH LOWER
UNTIL WED AFTN, AND EVEN THEN IT IS SPATIALLY LIMITED TO THE
EXTREME SOUTHEASTERN CWA. DEPENDING ON THE SPEED OF THE COLD FRONT
ON WED AND ON THE AMOUNT OF CLOUDINESS AHEAD OF THE FRONT, THERE
MAY BE ENOUGH INSTABILITY ACROSS THE SOUTHEASTERN CWA TO TAP INTO
40-50 KTS OF 0-6KM SHEAR FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON
WED AFTN. PRECIPITATION GRADUALLY TAPERS OFF ON WED NIGHT WITH
INCREASING SUBSIDENCE BEHIND THE FRONT.

THE POST-FRONTAL AIR MASS LOOKS RATHER BRISK BY MID-AUGUST
STANDARDS, AND UNSEASONABLY COOL TEMPERATURES (AROUND 5-10 DEG
BELOW AVERAGE) ARE EXPECTED ON LATE WED NIGHT/EARLY THU MORNING.
AIR TEMPERATURES IN THE 50S MIGHT BE A TO SURPRISE EARLY MORNING
RISERS ON THURSDAY...A SURPRISE TO ANYONE WHO HASN'T SEEN THE
WEATHER FORECAST.

KANOFSKY

.LONG TERM: (THURSDAY THROUGH MONDAY)
ISSUED AT 312 AM CDT TUE AUG 18 2015

WEATHER SHOULD REMAIN MOSTLY DRY FOR THU-FRI UNTIL THE NEXT
TROUGH SWINGS IN FROM THE PACIFIC NW INTO THE PLAINS ON SATURDAY.
THIS SYSTEM MAY BRING SH/TS TO THE AREA FROM SATURDAY THROUGH
SUNDAY.

LOOK FOR RELATIVELY COOL TEMPERATURES TO PERSIST ON THU/FRI, A
WARM-UP ON SAT/SUN WHEN WARM/MOIST AIR IS DRAWN NORTHWARD AHEAD
OF THE NEXT LOW PRESSURE SYSTEM, AND ANOTHER COLD FRONT ON SUN/SUN
NIGHT FOLLOWED BY COOLER TEMPERATURES AGAIN FOR SUN NIGHT INTO
MON.

KANOFSKY

&&

.AVIATION:  (FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 641 AM CDT TUE AUG 18 2015

RADIATIONAL FOG WILL REMAIN POSSIBLE AT KSUS AND KCPS THROUGH 14Z,
OTHERWISE VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH GOOD POTENTIAL FOR IMPACTS AT ALL OF THE TERMINALS.
I HAVE CONSERVATIVELY INTRODUCED TEMPO GROUPS AT ALL OF THE TERMINALS
FOR MVFR FLIGHT CONDITIONS, HOWEVER THE CONDITIONS COULD CERTAINLY
DROP TO IFR WITH GUSTY WINDS. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO IMPACT THE TERMINALS THIS EVENING AS A COLD FRONT
PUSHES INTO THE AREA.

SPECIFICS FOR KSTL:

VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS EASTERN MO WITH GOOD POTENTIAL FOR IMPACTS AT KSTL. I HAVE
CONSERVATIVELY INTRODUCED A TEMPO GROUP FOR MVFR FLIGHT CONDITIONS,
HOWEVER THE CONDITIONS COULD CERTAINLY DROP TO IFR WITH GUSTY
WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL THIS EVENING AS A COLD FRONT PUSHES INTO THE AREA.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 18, 4:12 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
412 AM CDT TUE AUG 18 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
412 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. SOME OF THE STORMS COULD
BE STRONG TO SEVERE ACROSS PARTS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT
ACROSS PARTS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS.

KANOFSKY

In the hours before

Local storm report, Aug 18, 1:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             WRIGHT CITY             38.83N  91.02W
08/18/2015  E0.50 INCH       WARREN             MO   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO MARBLE SIZE.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:16 PM CDTSevere Thunderstorm WarningLSXLincoln25 min
Aug 18, 2:38 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren47 min
Aug 18, 3:14 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.